Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV and atripla
Sep 28, 2007

I have had HIV for a year and taking ATRIPLA, I had a viral resistance test about 7 months ago when i was diagnosed and fortunately it showed no resistances except a minor one for AZT. I have adhered to my medication every day,I dont use drugs and i never have unprotected sex. I actually didnt have unprotected sex before i became positive. I didnt see a condom break but possibly that's what happened. The most i've deviated from my meds is taking it at 12:29am, my normal taking time is 10:30, so 2 hours after. My last labs 2 months ago showed undetectable levels of the virus, however, my Tcell count hasnt gone up at all, it is staying at around 350. My questions are, if i adhere to my medications fully, how long will it take before my virus develops resistance to Atripla? Is it possible that even though my viral load is undetectable the remaining virus is keeping my tcell count low? I don't take any other meds but Atripla, and i don't use any drugs, nor drink.

Response from Dr. Sherer

Congratulations on maintaining such excellent adherence. You are doing everything within your power to take full advantage of antiretroviral therapy!

Regarding the CD4 cell increase with ART, we do tend to see a plateau after 2-3 years. There is an average rise in CD4 cells of 100 cells/year, but often there is a ceiling above which the CD4 cell count does not rise in some individuals.

It is possible that there are differences between the classes of ART drugs with the rise in CD4 cells. The best example is lopinavir/r (Kaletra) - in a seven year study of this drug, the CD4 cell rise continued in each year, and averaged over 500 CD4 cells. In other words, there was not a plateau, as has been seen in other clinical studies.

There are many other possible reasons for the lack of rise in CD4 cells, and you should talk to your doctor about these possibilities, and your next treatment strategy.

Your second question was 'how long does it take for resistance to develop in someone with excellent adherence on Atripla?' It's not possible to answer this question exactly, but one useful peice of information is that two studies of 3 years showed that over two thirds of patients were still fully suppressed without drug resistance at the end of three years. In another group with a successful outcome on Atripla after 3 years, further follow-up for a total of 5 years showed that 2/3 of patients remained below detection and fully suppressed without drug resistance. So the chances of your remaining fully suppressed without drug resistance are good for you.

Unfortunately, there is another important fact to be aware of: Even in the presence of excellent adherence, resistance to Atripla does develop, though at low frequency, e.g. in around 5-10% of patients per year. This is another reason to see your doctor regularly and monitor your CD4 cell counts and viral loads (if available), and to test for drug resistance in the event of viremia (if resistance testing is available to you and your doctor).

This is another example of ART class differences. The NNRTIs - like efavirenz (which is in Atripla) - are more vulnerable to drug resistance than the boosted protease inhibitors like lopinavir/r (Kaletra). Even when there is viremia (i.e. a high viral load >50 copies/ml for prolonged periods of time)in patients on first line ART, resistance mutations to lopinavir/r are quite rare, and resistance mutations for the other drugs in the regimem are less frequent than with virologic failures in patients on NNRTIs.

I urge you to talk to your doctor about your concerns and these responses.


Previous
oral candidiasis=drug resistance?
Next
Stoped Meds Want to Know Reaction

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement